Alert archive / Ohio / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 166, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 29, 1999, 3:52 PM EDT for Portage County, Ohio. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 29, 1999, 3:52 PM EDT (19:52 UTC)
- Expired
- Sep 29, 1999, 4:55 PM EDT
- In force
- 63 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Portage County, OH
The radar
The Cleveland radar (KCLE), 62 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 4:30 PM EDT | Thunderstorm Wind | Countywide, OH | Trees downed throughout the county including several in Edinburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 618 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCLE 291955 RRA SVRCLE OHC133-292055- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 352 PM EDT WED SEP 29 1999 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PORTAGE COUNTY IN NORTHEASTERN OHIO * UNTIL 455 PM EDT * AT 351 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED... A SEVERE THUNDERSTORM... 10 MILES NORTH OF CANTON OR 4 MILES SOUTH OF SUFFIELD... MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL MOVE NEAR... SUFFIELD ATWATER ROOTSTOWN RAVENNA SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:00 PM EDT, 52 minutes earlier.
Area forecast discussion, Sep 29, 3:00 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 300 PM EDT WED SEP 29 1999 CDFNT IS SLOLY MVG EWD...IT MAY GET TO ERN OH BY 00Z. FOR NW SXNS...TOL/FDY OCNL SHWRS AND A CHC OF TSTMS AND RMNDR OF THE STATE AND NW PA DVLPG. FOR XTRM ERN OH AND NW PA BY LATE AFTN ALTHO THAT MAY EVEN BE TOO FAST. GOOD VORT MAX MVG THRU TNGHT SO RAIN WL CONT. THU CHC OF MRNG RAIN THEN BCMG PTCLDY. WL GO ABV TEMPS TDA AND FAIRLY CLOSE NXT 2 PDS. .CLE...NONE.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 1:14 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 46 min |
| Sep 29, 1:20 PM EDT | Severe Thunderstorm Warning | CLE | Holmes | 65 min |
| Sep 29, 2:37 PM EDT | Severe Thunderstorm Warning | CLE | Geauga, Lake | 63 min |
| Sep 29, 3:03 PM EDT | Severe Thunderstorm Warning | CLE | Stark, Summit | 62 min |
| Sep 29, 4:18 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 62 min |
| Sep 29, 4:19 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.